Indiana, 2007

Lightning Strike in Indiana, June 28, 2007

June 28, 2007 · NWS IND · 1 event in 1 county or zone

Storms containing numerous lightning strikes moved across central Indiana on the afternoon and evening of June 28th. Lightning struck a barn causing it to catch fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Storms containing numerous lightning strikes moved across central Indiana on the afternoon and evening of June 28th. Lightning struck a barn causing it to catch fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 28, 2:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT THU JUN 28 2007

.DISCUSSION...
FORECAST FOCUS WILL BE ON THREAT FOR HEAVY RAINS THIS EVENING...THEN
GRADUAL ENDING OF PRECIPITATION FROM THE NORTH LATE TONIGHT AND
FRIDAY. IN EXTENDED MAIN CONCERNS ARE POSSIBLE CHANCE OF
THUNDERSTORMS AS EARLY AS 4TH OF JULY.

RADAR AND SATELLITE SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS
FROM OKLAHOMA ACROSS NORTHERN MISSOURI AND INTO CENTRAL INDIANA.
THUNDERSTORMS HAVE BEEN DEVELOPING OVER SOUTHERN ILLINOIS AND
SOUTHERN INDIANA LAST SEVERAL HOURS. MODELS AND SATELLITE SHOW A MID
LEVEL TROUGH OVER NORTHERN MISSOURI. THE COLD FRONT EXTENDED FROM
NEAR FORT WAYNE TO NORTHERN MISSOURI.

WITH THUNDERSTORMS INCREASING AND SOME TRAINING WILL BE OCCURRING
WILL MENTION POTENTIAL FOR HEAVY RAINFALL THIS EVENING SOUTH OF I
70. WILL HOLD OFF ON FLOOD HEADLINES AS 3 HOUR FLASH FLOOD GUIDANCE
CURRENTLY RUNNING AROUND 2 TO 2 1/2 INCHES.

MODELS MOVE COLD FRONT SOUTH ACROSS OUR REGION AND SOMEWHAT SLOWER
THAN PREVIOUS RUNS. THUS WILL GO HIGHER POPS CENTRAL AND SOUTH THIS
EVENING. NAM GRADUALLY ENDS PRECIPITATION CENTRAL AND NORTH LATE
TONIGHT.

COLD FRONT WILL MOVE WELL SOUTH OF OUR REGION NEXT COUPLE OF DAYS AS
HIGH PRESSURE BUILDS INTO GREAT LAKES.  AS FAR AS TEMPERATURES ARE
WILL USE A MOS BLEND TONIGHT. HOWEVER WILL GO ON THE LOWER END ON
FRIDAY AS TIME HEIGHT KEEPS SOME CLOUDINESS NORTH OF FRONT ACROSS
OUR AREA.

IN EXTENDED HIGH PRESSURE MOVES TO THE MID ATLANTIC STATES AND AN
UPPER RIDGE BUILDS ACROSS THE CENTRAL AND SOUTHERN U.S. EARLY NEXT
WEEK. GFS BRINGS A COLD FRONT INTO OUR REGION LATE WEDNESDAY NIGHT.
EWCF IS ABOUT 12 HOURS SLOWER. WILL MENTION A SLIGHT CHANCE OF
THUNDERSTORMS MOST AREAS BY LATE WEDNESDAY NIGHT AND THEN SLIGHTLY
HIGHER POPS ON THURSDAY.

&&

.AVIATION... DISCUSSION FOR 281800Z TAF ISSUANCE. DESPITE THE CLD
COVER...AMS AHEAD OF RAIN AREA ACRS IL IS RATHER UNSTABLE WITH LI/S
IN THE -5 TO -7 RANGE. THEREFORE...THINK THERE WL BE FARILY GOOD
COVERAGE OF EMBEDDED CB THIS AFT...ESPECIALLY WITHIN THE FIRST
COUPLE OF HRS OF THE ONSET OF PCPN...WHERE INSTABILITY WL BE THE
HIGHEST. HIGH P-WAT VALUES/SFC DEWPTS ARND 70 SUGGEST IFR CONDS
PROBABLE IN THE HEAVIER SHWRS. AMS SHOULD STABILIZE ENOUGH BY
282200Z OR SO TO EFFECTIVELY DIMINISH THE THUNDER THREAT SOMEWHAT...
HOWEVER SHWR ACTVTY WL PROB EXTEND INTO THE LT EVEN HRS...ALONG WITH
A LOW THREAT FOR ELEVATED CONVECTION BASED ON SHOWALTER INDICES. LT
WNDS COUPLED WITH A NEARLY SATURATED AMS SUGGESTS MORE WIDESPREAD
IFR CONDS DVLPG AFT 290600Z.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JH
AVIATION...JAS
Hazardous weather outlook, Jun 28, 3:55 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 AM EDT THU JUN 28 2007

INZ021-028>031-035>049-051>057-060-290900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
455 AM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT
MOVES SOUTH THROUGH CENTRAL INDIANA. HEAVY RAINFALL IS THE MAIN
THREAT WITH THESE STORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...AN ISOLATED SEVERE WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061>065-067>072-290900-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
455 AM EDT THU JUN 28 2007 /355 AM CDT THU JUN 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT MOVES
SOUTH THROUGH CENTRAL INDIANA. HEAVY RAINFALL IS THE MAIN THREAT
WITH THESE STORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...AN ISOLATED SEVERE WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER...LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, Jun 28, 9:53 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     SE KNIGHTSTOWN          39.80N 85.53W
06/27/2007                   HENRY              IN   DEPT OF HIGHWAYS

            A FEW TREES DOWN IN RAYSVILLE.

0845 PM     TSTM WND DMG     RUSHVILLE               39.61N 85.45W
06/27/2007                   RUSH               IN   COUNTY OFFICIAL

            TREES DOWN AT SCATTERED LOCATIONS ACROSS THE COUNTY.

&&

JKWIATKO
Local storm report, Jun 28, 10:55 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1155 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     11 ENE GREENFIELD       39.85N 85.58W
06/27/2007                   HENRY              IN   DEPT OF HIGHWAYS

            SEVERAL LARGE LIMBS DOWN.

&&

JKWIATKO
Special weather statement, Jun 28, 2:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT THU JUN 28 2007

INZ056-057-282025-
RUSH-SHELBY-
345 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WILL MOVE FROM EAST CENTRAL SHELBY COUNTY
ACROSS CENTRAL RUSH COUNTY THROUGH 430 PM EDT. THE STORM SHOULD REACH
THE RUSHVILLE AREA BY 415 PM EDT. WINDS OVER 40 MPH...HEAVY RAIN...
AND SMALL HAIL WILL ACCOMPANY THE STORM.

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Greene

When
June 28, 3:45 PM EST
Where
Greene County, 3 mi S of Bloomfield
Property damage
$44,000
Reported by
Newspaper
Coordinates
38.987, -86.930

Lightning struck and destroyed a large barn that contained $14,000 worth of hay and farm equipment. The barn was located near County Road 300 East and County Road 400 South.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35197.